Differences Between Zyrtec & Zyrtec D

Both Zyrtec and Zyrtec-D are over-the-counter antihistamines that contain cetirizine 3. They function by reducing the chemical histamine in the body, which can cause symptoms of sneezing, itching, watery eyes and runny nose upon exposure to an allergen. Both forms of Zyrtec are considered second-generation antihistamines that don’t cause drowsiness, which FamilyDoctor.org says is prevalent in first-generation medications such as diphenhydramine, brompheniramine and chlorpheniramine 1. However, there are differences between Zyrtec and Zyretc-D that consumers should be aware of prior to administration 3.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Ingredients

Both Zyrtec and Zyrtec-D contain the chemical cetirizine; however, Zyrtec-D also includes pseudoephedrine hydrochloride at 120 mg per tablet, RXList reports 3. This additional compound functions as a nasal decongestant, which is beneficial for those who experience sinus and upper respiratory congestion during allergy season or exposure to allergens. Psuedoephedrine is also helpful in relieving sinus pressure by narrowing the blood vessel in the nasal passages.

Strength

Zyrtec and Zyrtec-D differ in the strength of cetirizine 3. Zyrtec is available in both 5 and 10 mg strength, while Zyrtec-D only has 5 mg in tandem with 120 mg of pseudoephedrine 3. Both milligrams of cetirizine are for immediate release into the body, while the pseudoephedrine in the Zyrtec-D is in an extended release bilayer tablet, RX List says 23.

Administration Types

Only Zyrtec is available in a syrup form, while Zyrtec-D is only available as a chewable tablet, according to RX List 23. The syrup is a colorless to slightly yellow consistency, which contains the cetirizine hydrochloride at the concentration of 1 mg per mL. It includes the flavoring agents banana and grape with propylene glycol, glacial acetic acid, sugar syrup, sodium acetate and water.

×